Maine, 2012Coastal Flood in Maine, June 5 to 6, 2012
June 5 to 6, 2012 · NWS GYX · 4 events in 3 counties and zones
Low pressure crossed Cape Cod and entered the Gulf of Maine on June 2nd. An upper low approaching from the west intensified this system on June 3rd before slowly exiting the Gulf of Maine on the 4th through the 5th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure crossed Cape Cod and entered the Gulf of Maine on June 2nd. An upper low approaching from the west intensified this system on June 3rd before slowly exiting the Gulf of Maine on the 4th through the 5th. An onshore flow gradually pivoted moisture around the periphery of this unusually deep surface low. The low and its nearly stationary moisture band triggered heavy rainfall across western Maine and eastern New Hampshire as tropical moisture was entrained into the system. It also produced moderate seas of 10 feet and storm surge of over a foot in persistent southeasterly winds which backed to the northeast and gusted to near gale force at times. Storm tides caused several days of coastal flooding as tides were at an astronomical peak for the month. In Portland Harbor, the tide reached 13 feet for two consecutive days, which is a very rare event that has never occurred in modern times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 5, 8:40 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 5, 8:40 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
940 AM EDT TUE JUN 5 2012
.SYNOPSIS...
LOW PRESSURE AT THE SURFACE AND ALOFT CENTERED SOUTH OF NOVA
SCOTIA WILL DRIFT SLOWLY EAST THROUGH THURSDAY. UNSETTLED WEATHER
WILL CONTINUE THROUGH THE WEEKEND AS LOW PRESSURE MOVES OUT OF
CANADA AND INTO NEW ENGLAND. HIGH PRESSURE BUILDS IN EARLY NEXT
WEEK.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
940 AM UPDATE...A FEW MINOR ADJUSTMENTS TO THE GOING FORECAST THIS
MORNING BASED ON LATEST TRENDS IN OBSERVATIONAL DATA. PLENTY OF
CLOUDS AND A FEW SHOWERS ARE EXPECTED TO REMAIN PRESENT TODAY...BUT
AT LEAST THE THREAT FOR HEAVY RAIN IS OVER.
642 AM...ONLY MINOR ADJUSTMENTS TO 1ST PERIOD POPS AND
TEMP/DEWPOINT GRIDS BASED ON RADAR TREND AND MESONET.
PREV DISC...
MOISTURE CONTINUES TO WRAP AROUND THE OCEAN STORM CENTERED WELL
SOUTH OF NOVA SCOTIA TODAY. WE'LL SEE PLENTY OF CLOUDS AND A FEW
SHOWERS ACROSS THE FORECAST AREA TODAY. GIVEN LESS PRECIPITATION
AND POTENTIAL FOR A FEW THIN SPOTS OR BREAKS IN THE CLOUDS WE
SHOULD REACH THE 60 DEGREE MARK IN MOST LOCATIONS TODAY.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
COOL CYCLONIC FLOW CONTINUES TONIGHT WITH A FEW BREAKS IN THE
CLOUDS OVERNIGHT AND ONLY WIDELY SCATTERED SHOWERS. ON
WEDNESDAY...WE SHOULD SEE A FEW SUNNY BREAKS AND WITH TEMPERATURES
WARMING INTO THE 60'S THERE SHOULD BE ENOUGH HEATING WITH THE COOL
CYCLONIC FLOW AROUND THE UPPER LOW TO PRODUCE SCATTERED
SHOWERS...WITH ISOLATED AFTERNOON THUNDERSTORMS ACROSS THE
INTERIOR.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE UPPER TROUGH WILL BEGIN TO SLOWLY OPEN UP THURSDAY. AT THE SAME
TIME SURFACE HIGH PRESSURE OVER THE GULF OF MAINE STRENGTHENS. A
WEAK SURFACE TROUGH OVER THE AREA ALONG WITH DAYTIME HEATING WILL
TRIGGER AFTERNOON SHOWERS AND THUNDERSTORMS. CLOUDS WILL BE VARIABLE
WITH HIGH TEMPERATURES WARMING INTO THE UPPER 60S NORTH TO UPPER
60S/LOWER 70S SOUTH. INLAND LOCATIONS MAY BE A BIT WARMER THAN THE
COAST WHICH WILL SEE ONSHORE WINDS.
WEAK RIDGING ALOFT WILL FINALLY EDGE IN FROM THE WEST LATE FRIDAY.
UPPER LEVEL DIVERGENCE IS ENHANCED DURING PEAK HEATING AND EXPECT
ANOTHER CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. INSTABILITY
LOOKS MORE IMPRESSIVE FOR FRIDAY'S EVENT WITH A 100 KT JET STREAM
PASSING BY ALOFT. A SHORT WAVE WILL DIVE SOUTHEAST OVER OUR AREA
SATURDAY AND SUNDAY...DRIVING A COLD FRONT THROUGH NEW ENGLAND. THIS
KEEPS RAIN CHANCES IN THE FORECAST. DESPITE THIS...WE WILL LIKELY
SEE 70S AND 80S OVER THE WEEKEND WITH THE AID OF STRONG WARM AIR
ADVECTION AND COMPRESSIONAL WARMING ALONG THE FRONT.
HIGH PRESSURE BUILDS IN RESULTING IN DRY WEATHER MONDAY. A WEAK
TROUGH WILL APPROACH LATE TUESDAY.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH WEDNESDAY/...SCT MVFR IN SHOWERS THROUGH
WEDNESDAY.
LONG TERM...PREVAILING VFR WITH PERIODS OF MVFR IN AFTERNOON
SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY.
&&
.MARINE...
SHORT TERM /THROUGH WEDNESDAY/...SCA CONDITIONS IN SWELL THROUGH
LATE TODAY...WITH GUSTS TO NEAR 25 KT OUTSIDE THE BAYS THIS
MORNING. PRESENT SCA HAS BEEN EXTENDED TO 22Z WITH NEW MARINE
PACKAGE.
LONG TERM...WINDS AND SEAS WILL REMAIN BELOW ADVISORY CRITERIA.
&&
.HYDROLOGY...
THE KENNEBEC RIVER...AND THE ANDROSCOGGIN AT AUBURN FCST POINT
REMAIN IN FLOOD BUT ARE RECEDING.
SMALLER RIVERS AND STREAMS IN SOUTHWEST MAINE AND EXTREME EASTERN
NEW HAMPSHIRE CONTINUE TO RECEDE...AND THE CURRENT FLOOD ADVISORY
IN PLACE WILL BE ALLOWED TO RUN THROUGH 12Z.
PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL DETAILS.
&&
.TIDES/COASTAL FLOODING...
THE PORTLAND HARBOR TIDE GAGE TOPPED OUT AT 13.04 FT MLLW A FEW
MINUTES BEFORE MIDNIGHT. THIS WAS THE SECOND CONSECUTIVE DAY TO
OBSERVE A 13 FT TIDE AT PORTLAND HARBOR. BOTH TIDES WERE 13.04 FT
MLLW AND ARE TIED AS THE 14TH HIGHEST TIDES OBSERVED AT PORTLAND
HARBOR SINCE 1912. THIS IS ALSO THE FIRST TIME THAT TIDES OF 13 FT
OR HIGHER WERE OBSERVED ON CONSECUTIVE DAYS.
CONCERNING THE HIGH TIDE TONIGHT...A COASTAL FLOOD WATCH HAS BEEN
ISSUED WITH THE NEW FCST PACKAGE THIS MORNING. THE PREDICTED HIGH
TIDE IN PORTLAND HARBOR AT 1237 AM WEDNESDAY IS 11.8 FEET. THIS
HIGH TIDE WILL LIKELY EXCEED THE 12 FOOT TIDAL FLOOD STAGE AT
PORTLAND HARBOR...AND COULD APPROACH 12.3 FEET. THIS TIDAL HEIGHT
WOULD RESULT IN SOME COASTAL FLOODING AND SPLASH-OVER ALONG WITH
BEACH EROSION.
PLEASE REFER TO THE LATEST COASTAL FLOOD STATEMENT FOR ADDITIONAL
DETAILS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
MEZ023-024.
NH...COASTAL FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
NHZ014.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
ANZ150>154.
&&Hazardous weather outlook, Jun 5, 2:26 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
326 AM EDT TUE JUN 5 2012
MEZ007>009-012>014-018>022-025>028-NHZ001>010-013-060730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
326 AM EDT TUE JUN 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
WHILE RAINFALL AMOUNTS TODAY WILL BE LIGHT...FLOODING RIVERS...
CREEKS...AND STREAMS WILL RECEDE GRADUALLY AS RUNOFF CONTINUES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ023-024-NHZ014-060730-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
326 AM EDT TUE JUN 5 2012
...COASTAL FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-060730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
326 AM EDT TUE JUN 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Coastal Flood, Sagadahoc
- When
- June 5, 10:27 AM EST to 12:27 PM EST
- Where
- Sagadahoc forecast zone
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
High astronomical tides interacted with high water levels on the Kennbec River to cause coastal flooding in Bath.
Coastal Flood, Sagadahoc
- When
- June 5, 10:45 PM EST to June 6, 1:05 AM EST
- Where
- Sagadahoc forecast zone
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to produce coastal flooding in Bath.
Coastal Flood, Coastal York
- When
- June 5, 10:45 PM EST to June 6, 1:05 AM EST
- Where
- Coastal York forecast zone
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to produce coastal flooding in Wells.
Coastal Flood, Coastal Cumberland
- When
- June 6, 1:05 AM EST
- Where
- Coastal Cumberland forecast zone
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to produce coastal flooding in Portland.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 5 to 7, 20122 deaths · 2 events
- Hail and Damaging Winds in Georgia, June 5, 2012$244,000 · 1.75 in hail · 11 events
- Tornadoes and Hail in Montana, June 5, 2012EF1 · 7 events
- Damaging Winds in Florida, June 5 to 6, 2012$20,000 · 60 kt wind · 11 events
- High Wind in Utah, June 5, 2012$25,000 · 72 kt wind · 6 events
- Hail in Georgia, June 5, 20122.75 in hail · 12 events
- Hail and Damaging Wind in Oklahoma, June 5 to 6, 201254 kt wind · 6 events
- Hail and Damaging Wind in Georgia, June 5, 20121 in hail · 5 events
- High Wind in Wyoming, June 5 to 6, 201268 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 5, 201250 kt wind · 3 events
- Hail in Texas, June 5, 20121.25 in hail · 3 events
- Hail and Damaging Winds in Wyoming, June 5, 201257 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396513, 395415, 395419, 395417.